http://www.alcohol-treatment-info.com/
 

What To Do in the Event of An Alcohol Overdose

__________________________________________

About 50,000 cases of alcohol poisoning are reported each year in the United States, and approximately once per week, someone dies from this preventable medical condition.

Understanding the symptoms and causes of an alcohol-related toxic reaction, and responding appropriately and sensibly to such circumstances, can help avoid a fatal overdose.

Consequently, when someone asks you what to do in the event of alcohol overdose, the best answer is this: "seek immediate medical assistance by calling 911."

What is the Lethal Dose That Leads to an Alcohol Overdose?

Researchers use the term "lethal dose" (LD) to describe the dose (or "concentration" for alcohol cases) that causes death in half of the population (LD:50).

Most alcoholism experts agree that blood alcohol concentrations in the 0.40% to 0.50% range satisfies the LD:50 requirement.

Call-Now-for-Quality-Alcohol-and-Drug-Rehab

The blood alcohol concentration (BAC) is the percentage of alcohol in the blood after the alcohol has been absorbed by the stomach and entered the blood supply.

Based on the above we can arrive at a working definition of alcohol overdose. An alcohol overdose is a dangerous and sometimes deadly result of drinking extreme amounts of alcohol that result in blood alcohol concentrations from 0.40% to .50%.

Binge Drinking And Alcohol Overdose

It must be emphasized, furthermore, that "binge drinking" (consuming five or more alcoholic drinks at one sitting) can also lead to an alcohol overdose.

It is extremely important to mention at this point that many people seem to think that it is "safe" or "OK" to get "bombed" or "hammered" once or twice per year. This may seem like "moderate" or infrequent drinking, but getting extremely drunk even ONCE can lead to alcohol poisoning.

Factors That Affect Your Blood Alcohol Level

The effects of the alcohol on your body depend on the amount of alcohol in your blood (blood alcohol level). Factors that affect your blood alcohol level include the following:

  • How fast you ingest the alcoholic beverage

  • How strong the alcoholic drink is

  • How much you weigh

  • How much food is in your stomach at the time you drink

  • How quickly your body metabolizes the alcohol

What Does This Mean in Typical Drinking Situations?

Alcoholism experts define a "standard drink" as 12 ounces of beer, 1.5 ounces of 72-proof distilled spirits, or 5 ounces of wine, all of which contain approximately .54 ounces of alcohol.

Moreover, the average person metabolizes alcohol at the rate of approximately one drink per hour.

Now that we know what a "standard drink" and how long it takes a person to metabolize an alcoholic drink, we can put the discussion of "lethal dose" into a more understandable framework.

  • A 100-pound man or woman would have to consume 9 or 10 standard drinks in less than an hour to reach the LD:50

  • A 200-pound man or woman would have to consume approximately 5 or 6 standard drinks per hour for 4 hours to reach the LD:50.

Even though drinking patterns such as these are not typical in most drinking situations, participating in club "initiations" (such as sorority or fraternity initiations) or in drinking "games" (for instance at certain parties) frequently involves drinking that can, and does, reach the lethal dose.

Obviously, excessive drinking can lead not only to impaired judgment but also to serious health problems that can result in death.

Symptoms of An Alcohol Overdose

The first symptom of an alcohol overdose is usually nausea, followed by vomiting. These symptoms are messages from your body that you consumed more alcohol than your body can metabolize. The following represent other signs and symptoms of alcohol poisoning:

  • Absent reflexes

  • No response to being shaken or pinched

  • Confusion

  • Difficulty awakening the person

  • Inability to stand

  • Seizures

  • Having a rapid pulse rate

  • Slow, shallow, or irregular breathing

  • Blue-tinged skin or pale skin

  • Unconsciousness (passing out)

An Alcohol Overdose Action Plan

What To Do in the Event of Alcohol Overdose. Usually the most difficult aspect of saving someone from an alcohol overdose, interestingly, does not take place in the hospital emergency room.

Nor does saving a person from alcohol poisoning typically involve complicated medical treatment.

Instead, the hardest part of an overdose case seems to be making the decision to seek immediate medical help.

The fear of embarrassment, public humiliation, possible legal repercussions (for instance, for underage drinkers), or a lack of knowledge about the symptoms and the seriousness of overdosing from alcohol can lead to indecision, which can be fatal.

If you see any of the above symptoms in a person who has been drinking, the following represents some guidelines on what to do:

  • If someone who has been drinking heavily persists in falling asleep, waken him or her. If the person does not respond easily, it is time to call the police emergency number (911) and ask for assistance

  • Roll the person on her side so she will not choke if she vomits

  • Do not assume that the person will "sleep it off" or would prefer not to be disturbed

  • Getting the person home and in bed is not a good solution, and may actually place the drinker at risk due to the fact that he or she is no longer being observed

  • Be sure to tell the ambulance driver or medical personnel if you believe that other drugs were also ingested

The basic idea when experiencing a possible alcohol overdose situation is this: Do not take chances when someone's life is at stake.

If you suspect that a person has alcohol poisoning or is overdosing on alcohol, get immediate medical assistance, even if the person is underage.

It must be pointed out that alcohol can also be dangerous in smaller amounts if it is used in combination with the following drugs:

  • Narcotic pain medications (such as codine, codine derivatives, opium, heroin, and darvocet)

  • Sedatives (examples include barbiturates, tranquilizers, and cannabis)

  • Certain anti-seizure medications (such as phenobarbital)

Conclusion: What To Do in the Event of an Alcohol Overdose

Approximately 50,000 times each year someone in the United States experiences an alcohol overdose.

Call-Now-for-Quality-Alcohol-and-Drug-Treatment

Not only this, but about once every week, someone dies from this preventable medical condition.

To make matters even worse, when combined with other drugs, legal or illegal, alcohol accounts for about 33% of all drug overdoses in the United States.

Understanding the symptoms and causes of a toxic reaction, and responding sensibly and appropriately to such situations, can help avoid a fatal overdose.

So when someone asks you what to do in the event of alcohol overdose, the best answer is this: seek immediate medical assistance by calling 911.

___________________________

 Call-Now-for-Quality-Treatment